Hail, Cherokee
- When
- April 2, 8:15 AM CST
- Where
- Cherokee County, 1.02 mi NW of Wells
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.490, -94.942
Quarter size hail fell in Wells per the KTRE-TV Facebook page.
A strong upper level trough shifted east across Northern Mexico and into the Big Bend area of Southwest Texas during the early morning hours of April 2nd, before lifting northeast into North Texas during the afternoon. Meanwhile, a deepening surface low over North Texas allowed for warm, moist, and unstable air to stream north across East Texas and North Louisiana just south of a warm front as…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level trough shifted east across Northern Mexico and into the Big Bend area of Southwest Texas during the early morning hours of April 2nd, before lifting northeast into North Texas during the afternoon. Meanwhile, a deepening surface low over North Texas allowed for warm, moist, and unstable air to stream north across East Texas and North Louisiana just south of a warm front as it stalled near the Interstate 20 corridor. Very strong wind shear and steepening lapse rates ahead of the ejecting upper level trough resulted in strong deep layer forcing for widespread strong to severe thunderstorms across East Texas south of Interstate 20, as well as much of Northcentral Louisiana. Numerous reports of wind damage and a few large hail reports were received across these areas, with several tornadoes (some strong) also having touched down across portions of Deep East Texas, Western and Central Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 2, 5:31 AM CST, 2 hours 44 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
631 AM CDT Sun Apr 2 2017
.AVIATION...
Showers and thunderstorms to increase in coverage from deep east
Texas northeastward across the region through 02/18Z. Should see
widespread TSRA conditions across area terminals from 02/18Z
through 03/04Z before conditions gradually improve from the west.
South to southeast winds to increase to around 10 to 15 knots
with higher gusts throughout the day becoming south at 10 knots
after 03/00Z. Otherwise, expect MVFR ceilings across area
terminals after 03/08Z. /05/
&&
.PREV DISCUSSION... /issued 514 AM CDT Sun Apr 2 2017/
DISCUSSION...
A highly complex, fluid, and uncertain, yet potentially very
significant weather event will unfold during the next 24 to 36
hours.
A strong upper level trough is still digging east-southeast in
Northern Mexico just west of the Big Bend of the Rio Grande. This
trough is expected to eject northeast into Northern Texas during
the afternoon, and into the Tri-State Area of Kansas, Missouri,
and Oklahoma by Monday morning. At the surface, a low pressure was
over North Texas. A warm front extends east from the low generally
due east from DFW and along the Arkansas/Louisiana state line. A
Pacific cold front trails from the surface low south-southwest
through Texas. Several distinct areas of convection have been
ongoing for much of the night. One band is located along the cold
front. A second band of more scattered cells has been trying to
develop across East Texas. Finally, a much more widespread mass of
convection, so of it severe, has been ongoing in Southwest Texas
closer to the upper trough and another developing surface low.
As the upper trough ejects northeast, the North Texas low and warm
front will continue to move north of our area. Farther south, the
new low over South Texas and a warm front extending east,
generally just north of the I-10 corridor, will also rapidly move
north ahead of the upper trough. Convection is expected to
develop across much of the area by this afternoon. Despite the
clouds and precip, model guidance shows good agreement in that a
very moist and unstable atmosphere will be in place. In addition,
deep layer shear is more than sufficient to support organized
updrafts. Severe weather is likely across the area for much of
today and into tonight.
Supercells are expected to develop by early afternoon, possibly
even by late this morning, well ahead of the cold front. The
greatest potential for tornadoes appears to be along and south of
the Interstate 20 corridor where low level shear will be
maximized, especially in close proximity to the northward-moving
surface and warm front moving into the area from South Texas.
There is also a potential for strong tornadoes with this system
today. Please see the Day 1 Convective Outlook from SPC for more
details. A strong QLCS is expected to develop along the cold front
and move into the area. The potential for embedded supercells and
tornadoes within the line also exists. Of particular concern is
the potential for highly organized bowing segments and widespread
wind damage. Tornadoes, damaging straight- line winds, and large
hail are all possible today.
If the threat for severe weather wasn't enough, flash flooding is
also a concern. Precipitable water values will also be well over
2 inches across much of the area, and the atmosphere is very
moisture- rich. This presents the possibility of very heavy
rainfall rates with the convection. Most locations generally south
of a line from Yantis, TX, to Marion, LA, could receive between
two and three inches of rainfall through sunrise Monday morning.
Rain rates of near 2 inches per hour have already been observed in
Central Texas this morning. The potential for cell mergers and
training of thunderstorms could easily result in localized amounts
over 4 inches occurring over a very short time period. Therefore,
a Flash Flood Watch has been issued. The severe weather and flash
flood threat will end from west to east this evening and tonight.
The threat should diminish as dry slotting occurs. By early
Monday morning, the severe weather and flooding threat should be
limited to North Central Louisiana.
Some lingering wrap-around precip is possible during the day
Monday, especially across Southeast Oklahoma and Southern
Arkansas, but intensity will be much lower. Beyond Monday, our
next chance for thunderstorms Tuesday night and into Wednesday as
the next upper level trough moves across the Plains.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 61 77 56 / 100 90 30 0
MLU 79 66 79 56 / 80 90 40 0
DEQ 70 57 73 51 / 90 90 40 0
TXK 71 59 73 54 / 90 90 40 0
ELD 73 62 75 54 / 80 90 40 10
TYR 75 58 77 56 / 100 70 20 0
GGG 74 58 77 56 / 100 70 20 0
LFK 78 59 82 57 / 100 70 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch from 10 AM CDT this morning through Monday
morning for LAZ001>006-010>014-017>022.
OK...None.
TX...Flash Flood Watch from 10 AM CDT this morning through Monday
morning for TXZ124>126-136>138-149>153-165>167.
&&
05/09Hazardous Weather Outlook National Weather Service Shreveport LA 603 AM CDT Sun Apr 2 2017 LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167- 031100- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison- Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 603 AM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of north central Louisiana...northwest Louisiana...east Texas and northeast Texas. .DAY ONE...Today and Tonight... A Flash Flood Watch is in effect from 10 AM CDT this morning until 7 AM CDT Monday morning. There is a Moderate Risk of severe thunderstorms today and tonight generally south of a line from Lindale and Uncertain, TX, to Plain Dealing and Farmerville, LA. There is an Enhanced Risk of severe thunderstorms north of this line and south of a line from Bogata, TX, to Prescott, AR. Several rounds of supercell thunderstorms are expected to develop today. In addition, a line of strong to severe storms will move across the area this afternoon through Monday morning. Tornadoes, damaging winds, and large hail are possible. These thunderstorms may also produce very high rainfall rates during a short amount time. This could result in localized rainfall amounts of 4 inches or more, which could lead to flash flooding. Therefore, a Flash Flood Watch is in effect. The severe weather and flooding threat will diminish from west to east after midnight through sunrise Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms may linger across portions of the area during the day Monday, but severe weather is not anticipated after sunrise Monday morning. Thunderstorms will be possible late Tuesday and into Wednesday as another upper trough and cold front move across the Southern Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning through the overnight hours. ARZ059>061-070>073-TXZ096-097-108>112-031100- Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass- 603 AM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of south central Arkansas...southwest Arkansas and northeast Texas. .DAY ONE...Today and Tonight... This is an Enhanced Risk of severe thunderstorms across portions of Northeast Texas and much of Southern Arkansas. Several rounds of supercell thunderstorms are expected to develop today. In addition, a line of strong to severe storms will move across the area late this afternoon through early Monday morning. Tornadoes, damaging winds, and large hail are possible. The severe weather threat will diminish from west to east after midnight through sunrise Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms may linger across portions of the area during the day Monday, but severe weather is not anticipated after sunrise Monday morning. Thunderstorms will be possible late Tuesday and into Wednesday as another upper trough and cold front move across the Southern Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning through the overnight hours. ARZ050-051-OKZ077-031100- Sevier-Howard-McCurtain- 603 AM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas and southeast Oklahoma. .DAY ONE...Today and Tonight... This is a Slight Risk of severe thunderstorms across Southeast Oklahoma and adjacent portions of extreme Southwest Arkansas today through early Monday morning. Tornadoes, damaging winds, and large hail are possible. The severe weather threat will diminish from west to east after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms may linger across portions of the area during the day Monday, but severe weather is not anticipated after sunrise Monday morning. Thunderstorms will be possible late Tuesday and into Wednesday as another upper trough and cold front move across the Southern Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight. 09
Special Weather Statement
National Weather Service Shreveport LA
826 AM CDT SUN APR 2 2017
TXZ136-149-021415-
Smith TX-Cherokee TX-
826 AM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SMITH AND
NORTHWESTERN CHEROKEE COUNTIES UNTIL 915 AM CDT...
At 825 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maydelle, or 11 miles southwest of Rusk, moving north at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jacksonville, Rusk, Bullard, Troup, Mount Selman, Mixon, Maydelle,
Ponta, New Summerfield, Gallatin and Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.
&&
LAT...LON 3219 9532 3213 9498 3204 9498 3162 9525
3163 9529 3166 9528 3168 9528 3171 9531
3172 9534 3173 9533 3173 9537 3175 9536
3176 9540 3179 9540 3183 9541
TIME...MOT...LOC 1325Z 200DEG 37KT 3173 9532
20Special Weather Statement
National Weather Service Shreveport LA
853 AM CDT SUN APR 2 2017
TXZ149-021445-
Cherokee TX-
853 AM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 945
AM CDT...
At 853 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Maydelle, or 15 miles southwest of Rusk, moving north
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jacksonville and Maydelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.
&&
LAT...LON 3198 9545 3198 9517 3158 9524 3158 9526
3159 9528 3161 9526 3162 9526 3163 9529
3166 9528 3168 9529 3172 9534 3174 9533
3173 9537 3175 9536 3176 9540 3182 9540
3185 9544 3193 9542 3196 9545
TIME...MOT...LOC 1353Z 177DEG 19KT 3166 9536
20Special Weather Statement
National Weather Service Shreveport LA
904 AM CDT SUN APR 2 2017
TXZ149-150-152-165-021445-
Cherokee TX-Angelina TX-Nacogdoches TX-Rusk TX-
904 AM CDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSK...NORTHWESTERN
NACOGDOCHES...NORTHWESTERN ANGELINA AND SOUTHEASTERN CHEROKEE
COUNTIES UNTIL 945 AM CDT...
At 903 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wells, or 17 miles northwest of Lufkin, moving north at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alto, Wells, Morrill, Pollok, Sacul, Forest, Douglass, Trawick,
Cushing, Mount Enterprise, Reklaw, Lilbert, Linwood and Looneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.
&&
LAT...LON 3138 9495 3141 9498 3142 9500 3143 9501
3144 9501 3145 9505 3147 9506 3146 9507
3147 9510 3191 9505 3189 9465 3137 9486
TIME...MOT...LOC 1403Z 189DEG 37KT 3148 9496
20The Shreveport radar (KSHV), 149 km away, was scanning. The volume nearest the first event began at 14:17 UTC.
8 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Quarter size hail fell in Wells per the KTRE-TV Facebook page.
Trees were blown down.
Ping pong ball size hail fell in Center, per KSLA-TV.
Quarter size hail fell in Center.
Several trees were blown down in Center.
Quarter size hail fell in Center.
Trees were blown down in the Emerald Bay subdivision.
A roof was damaged on a home, a horse barn was damaged, power lines were downed, and trees were snapped about 5 miles east of the Clayton community.
Several trees were blown down.
Numerous trees were blown down.
Straight line winds from a severe thunderstorms with wind speeds of around 120 mph moved northeast across the Panola County Airport, which caused an 80 ft long metal support beam that was 8x8 inches to be lifted up with the metal roofing and tossed onto the adjacent street and grassy lot behind the hanger. The back metal wall was supported by six to eight 4x4 inch by eight foot steel beams anchored in concrete, which were uprooted. Three ulta-light planes and another small engine plane inside the hanger were tied down and undamaged.
Quarter size hail fell in Gary City.
An EF-1 tornado with maximum winds estimated between 100-110 mph initially touched down as a waterspout over Sam Rayburn Reservoir in Southwest San Augustine County near the Nacogdoches County line. This waterspout moved ashore at the Jackson Hill Marina on FM 2851 as a tornado, intensifying as it mowed through a grove of trees in front of the marina convenience store. This was where the tornado was the strongest, with numerous trees snapped and uprooted. Security cameras at the Jackson Hill Marina captured this tornado as it moved ashore. This tornado crossed Highway 147 at the intersection of FM 3185 near a cemetery, and remained on the ground as it crossed Highway 83 on the east side of Broaddus. There was where several trees were snapped and uprooted near the Trinity Baptist Church in Broaddus. One very large hardwood tree was uprooted but bore the brunt of the winds, minimizing the roof damage at the church. However, a covered canopy between the new addition of the church and an older building collapsed as winds accelerated between these two buildings. The tornado remained on the ground but weakened as it crossed FM 2558 before lifting on County Road 319 northeast of Broaddus.
A tree snapped and fell on a barn in Gladewater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681914, 681918, 681920, 681922, 681924, 681926, 681927, 681928, 683293, 681929, 681930, 681931, 681934, 683291.